Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 42, NWS JSJ

May 13, 2005

NWS JSJ issued this flash flood warning at May 13, 2005, 10:15 AM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 10:15 AM CDT (15:15 UTC)
Expired
May 14, 2005, 4:15 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 131521
FFWSJU
PRC069-103-131715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1115 AM AST FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     NAGUABO
     HUMACAO

* UNTIL 115 PM AST

* AT 1100 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY RAIN OCCURRING OVER PORTIONS OF THESE 
MUNICIPALITIES. RADAR ESTIMATES INDICATED BETWEEN 2 TO THREE INCHES 
ALREADY FALLEN ESPECIALLY IN HUMACAO. EMERGENCY MANAGEMENT PERSONNEL 
REPORTED LANDSLIDES AND STREET FLOODED ACROSS THE WARNED AREA. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 1809 6588 1806 6584 1819 6571 1824 6578

$$

EM
1 follow-up statement
000 
WGCA72 TJSJ 131731
FFSSJU
PRC069-103-131800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
130 PM AST FRI MAY 13 2005

THE FLASH FLOOD WARNING ISSUED EARLIER BY THE NATIONAL WEATHER 
SERVICE IN SAN JUAN FOR THE FOLLOWING  MUNICIPALITIES IN PUERTO RICO

     NAGUABO
     HUMACAO

HAS BEEN ALLOWED TO EXPIRE.

AT 125 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY SHOWERS THAT AFFECTED THE MUNICIPALITIES ABOVE HAVE 
DISSIPATED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. HOWEVER...THERE STILL IS A FLASH FLOOD WATCH IN EFFECT FOR 
THESE MUNICIPALITIES AND RESIDENTS SHOULD CONTINUE TO USE CAUTION.  



$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 13, 4:45 AM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 13, 4:45 AM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
545 AM AST FRI MAY 13 2005

.DISCUSSION...MID TO UPPER LEVEL TROUGH AND ASSOCIATED UPPER LEVEL
JET WILL CONTINUE TO EXTEND FROM THE LOCAL ISLANDS NORTH AND
NORTHWEST THROUGH SATURDAY...THEN A SHORT WAVE RIDGE MOVES ACROSS
THE LOCAL AREA SATURDAY NIGHT AND SUNDAY...FOLLOWED BY ANOTHER
TROUGH BECOMING LOCATED JUST WEST THROUGH NORTHWEST OF THE LOCAL
ISLANDS FOR MONDAY AND TUESDAY.

AT LOW LEVELS...A TROPICAL WAVE LOCATED OVER THE EASTERN CARIBBEAN
EARLY THIS MORNING...WILL MOVE WEST NORTHWEST THROUGH THIS
MORNING...THEN PASS ACROSS OR JUST SOUTH OF THE LOCAL ISLANDS THIS
AFTERNOON THROUGH TONIGHT. THE ELONGATED REMNANTS OF AN OLD FRONTAL
BOUNDARY EXTENDING FROM THE NORTH COAST OF HISPANIOLA EAST NORTHEAST
TO JUST NORTH OF THE LOCAL ISLANDS...AND THEN NORTHEAST INTO THE
CENTRAL ATLANTIC...WILL REMAIN NEARLY STATIONARY THROUGH SATURDAY
NIGHT. ON SUNDAY...WEAK SURFACE LOW PRESSURE IS FORECAST TO DEVELOP
NORTH OF THE LOCAL AREA AND ALONG THIS OLD BOUNDARY...AND THEN BEGIN
TO MOVE NORTHEAST TOWARD THE CENTRAL ATLANTIC MONDAY. BASED ON
SATELLITE AND RADAR...LOOKS LIKE AT LEAST SOME OF THE MOISTURE FROM
THE TROPICAL WAVE WILL GET PULLED UP THIS FAR NORTH...AS CURRENT
SYNOPTIC PATTERN ALLOWS MOISTURE TO BE ADVECTED FURTHER NORTH AND
NORTHWEST THAN WHAT MIGHT NORMALLY BE THE CASE FOR THIS TIME OF
YEAR. SO...COMBINATION OF AFOREMENTIONED TROPICAL WAVE AND OLD
FRONTAL BOUNDARY...VERY MOIST AND UNSTABLE AIR MASS...MID TO UPPER
LEVEL DYNAMICS AND LOCAL EFFECTS...SHOULD MAKE FOR MOSTLY CLOUDY TO
CLOUDY SKIES...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS THE LOCAL ISLANDS TODAY THROUGH
SATURDAY. WE ALLOWED PREVIOUS FFA TO EXPIRE AT 300 AM...BUT GIVEN
ANTECEDENT SATURATED OR NEARLY SATURATED SOIL CONDITIONS IN MANY
AREAS AND THE POTENTIAL FOR UPCOMING SHOWERS AND STORMS TO BE
PROLIFIC RAIN PRODUCERS...EXPECT SOME URBAN AND SMALL STREAM
FLOODING TODAY THROUGH SATURDAY...WITH AT LEAST LOCALIZED FLASH AND
RIVER FLOODING.

FOR SATURDAY NIGHT AND SUNDAY...SHORT WAVE RIDGE AND SOMEWHAT
DRIER LOCAL AIR MASS...SHOULD ALLOW FOR A BIT LESS CLOUDINESS AND
FEWER SHOWERS AND THUNDERSTORMS. THEN...BY MONDAY AND TUESDAY...
DYNAMICS IMPROVE AGAIN AND WILL BE WAITING TO SEE HOW MODEL
PROJECTED SURFACE LOW IN THE SOUTHERN CARIBBEAN DEVELOPS AND MOVES
AND EXACTLY HOW CLOSE IT COMES TO FA. ONE THING SEEMS SOMEWHAT
CERTAIN AND THAT IS...THAT A LARGE AREA OF VERY DEEP AND UNSTABLE
TROPICAL AIR WITH AN ELONGATED THETA E RIDGE...WILL BE ADVECTED
NORTHEAST TOWARD AND THEN ACROSS THE LOCAL ISLANDS FOR MONDAY AND
TUESDAY AND WHEN COMBINED WITH FAVORABLE DYNAMICS AND LOCAL
EFFECTS...SHOULD MAKE FOR NUMEROUS TO WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY. WE WILL BE CLOSELY MONITORING THE LOCAL
WEATHER AND MODEL TRENDS OVER THE NEXT FEW DAYS...AS WE ATTEMPT TO
FINE TUNE THE FORECAST FOR THE NEXT SEVERAL DAYS. STAY TUNED.

&&

.MARINE...MAIN HAZARD FOR MARINERS DURING THE NEXT FEW DAYS WILL
CONTINUE TO BE THE AREAS OF SHOWERS AND LOCALLY INTENSE
THUNDERSTORMS WITH CLOUD TO WATER LIGHTNING. DECIDED TO ADD IN THE
CAVEAT TO THE CWF FOR TODAY FOR WINDS AND SEAS HIGHER AND
VISIBILITIES LOCALLY 1 NAUTICAL MILE OR LESS IN AND NEAR
THUNDERSTORMS. IN GENERAL AND OUTSIDE OF CONVECTION...WINDS SHOULD
BE 17 KNOTS OR LESS AND SEAS MOSTLY 4 FEET OR LESS THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  74  85  74 /  70  70  60  60
STT  83  74  84  74 /  70  70  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

BCS
Hazardous weather outlook, May 13, 5:00 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI MAY 13 2005

PRZ001>013-AMZ710>750-141000-
600 AM AST FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. NEW ROUNDS
OF SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR
BY LATE MORNING OR EARLY AFTERNOON AND THEN CONTINUING THROUGH
SATURDAY...AS MOISTURE FROM A TROPICAL WAVE BEGINS TO TRIGGER
CONVECTION AGAIN. AS A RESULT...THERE IS A GOOD POSSIBILITY THAT
SOME MUNICIPALITIES WILL BE AFFECTED BY URBAN AND STREAM FLOODING
DURING THE NEXT FEW DAYS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A SLOW MOVING FRONTAL BOUNDARY...AN UNSTABLE MIDDLE TO UPPER
ATMOSPHERE PLUS LOCAL ISLAND EFFECTS...WILL LEAD TO HEAVY LOCALIZED
SHOWERS AND ISOLATED THUNDERSTORMS AT TIMES. WITH THE HEAVIEST
SHOWERS...THERE IS A POSSIBILITY FOR LOCALIZED URBAN AND SMALL
STREAM FLOODING. FLASH FLOODING MAY OCCUR IN ISOLATED AREAS WHERE
HEAVY RAIN OCCURS.

VIZ001-002-AMZ710>730-141000-
600 AM AST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. NEW ROUNDS
OF SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR
BY LATE MORNING OR EARLY AFTERNOON AND THEN CONTINUING THROUGH
SATURDAY...AS MOISTURE FROM A TROPICAL WAVE BEGINS TO TRIGGER
CONVECTION AGAIN. AS A RESULT...THERE IS A GOOD POSSIBILITY THAT
SOME AREAS WILL BE AFFECTED BY URBAN AND GUT FLOODING DURING THE
NEXT FEW DAYS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A SLOW MOVING FRONTAL BOUNDARY...AN UNSTABLE MIDDLE TO UPPER
ATMOSPHERE PLUS LOCAL ISLAND EFFECTS...WILL LEAD TO HEAVY LOCALIZED
SHOWERS AND ISOLATED THUNDERSTORMS AT TIMES. WITH THE HEAVIEST
SHOWERS...THERE IS A POSSIBILITY FOR LOCALIZED URBAN AND SMALL
STREAM FLOODING. FLASH FLOODING MAY OCCUR IN ISOLATED AREAS WHERE
HEAVY RAIN OCCURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:04 PM CDTFlash Flood WarningJSJ17 hr
May 13, 6:04 PM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.